Georgia, 2017

Flash Flooding in Georgia, January 22 to 23, 2017

January 22 to 23, 2017 · NWS FFC · 7 events in 6 counties and zones

The atmosphere over north and central Georgia was extremely moist and unstable, with copious amounts of moisture accompanying severe storms beginning on January 21st. 5 to 6 inches in a 24-hour period were not uncommon across portions of north and central Georgia, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The atmosphere over north and central Georgia was extremely moist and unstable, with copious amounts of moisture accompanying severe storms beginning on January 21st. Heavy rainfall amounts on the order of 3.5 to 6 inches in a 24-hour period were not uncommon across portions of north and central Georgia, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 22, 2:52 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 22, 2:52 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
252 PM EST Sun Jan 22 2017

.SHORT TERM /Tonight through Monday Night/...
Where to start? Today's forecast continues to be challenging and
one for the books given the SPC High Risk area and expected
hazards. If memory serves me well, this would be the first High
Risk in our CWA since April 2011. But I digress.

We are already seeing showers and thunderstorms moving across
portions of north and central Georgia this afternoon. These storms
were resulting from a quickly deepening low pressure system
expected to lift northward across the CWA through the evening
hours. The rapid cyclogenesis, along with the strong low level
winds, will produce exceptional deep layer shear, decent CAPE and
extremely steep mid level lapse rates (with a few indicating
values as high as 8 to 8.5 this evening across north Georgia). In
the High Risk area, generally south of a line from Americus, to
Dublin, to Swainsboro, we have the highest potential for
widespread severe storm activity. Expect bowing segments in more
linear activity to be capable of producing damaging winds of 80
mph or higher. The steep lapse rates and wind profiles will
support potentially long-track tornadoes. Large hail of golf ball
size or larger are also possible. A PDS (Potential Dangerous
Situation) Tornado Watch is in effect for this area through 8 PM.
We expect that storms will rapidly intensify as they move into the
state through the afternoon and evening hours.

North of the High Risk area (including the Atlanta metro) still
remains in the Tornado Watch. Damaging winds, a few tornadoes, and
large hail are possible in this area, but with slightly less
probabilities.

Based on the short term Hi-Res models, the best timing for severe
activity is through approximately 10 PM. Model solutions continue
to show very defined wrap around reflectivity that moves over the
worked over CWA through the overnight period. At this time, have
continued mention of thunder in the grids through early Monday
morning and then transition to all rain.

Speaking of rain, observed rainfall totals for the last two days
are generally 2 to 4 inches, with locally higher amounts. Portions
of far east central GA have seen closer to 5 inches. Rainfall
totals through this afternoon and evening are expected to be in
the 1 to 3 inch range, which will produce localized flash
flooding. A Flash Flood Watch is in effect through 7 PM tonight,
and may need to be extended depending on how the afternoon goes.

On top of the Tornado Watch and the Flash Flood Watch, we also
have a Wind Advisory. Non-convective winds will increase through
the overnight hours as the low continues to deepen over the
region, tightening the pressure gradient. Winds will increase to
20 to 30 mph with gusts to 40 mph by Monday morning and hold on
through Monday afternoon. After 00z Tuesday (7 PM) winds look to
diminish somewhat, except for some potential of gusty winds in NE
GA remaining into the overnight period. For now, the Wind
Advisory remains in effect from 1 AM tonight through 7 PM, which
may need to be adjusted at a later point.

In addition to the challenges of the forecast, we also have
equipment challenges, forcing forecasters to utilize to other
tools. KJGX and KVAX radars continue to have periods of outages
this afternoon, and technicians are working to restoring those to
full operation to assist forecasters. It is vital that everyone
remain weather aware through this evening, particularly those in
the Tornado Watch area. Go ahead and determine your shelter
location and begin putting together supplies if you end up having
to shelter in place.

31

.LONG TERM /Tuesday through Sunday/...
Given the extremely active weather, the long term period was left
unchanged. The previous discussion follows.

Baker

LONG TERM /Monday Night through Saturday/...

Minimal changes made to the extended forecast grids. Region gets back
to more seasonal temperatures but should remain dry after mid-week
system passes.

20

&&

.AVIATION...
18Z Update...
Generally IFR/LIFR prevailing this afternoon with showers and
thunderstorms impacting the southern TAF sites and approaching the
metro ATL locations. Winds will be gusty with the convection, but
will increase significantly overnight and through Monday with peak
sustained winds expected to be 15-20kt with gusts to 30-35kt,
particularly at KATL. Best timing for -TSRA will be through 10pm
tonight, and have tried to tailor the timing for each site in the
TAFs. Cigs are expected to remain in the IFR/MVFR category
through the overnight period, with improvement expected after
13-15z Monday.

//ATL Confidence...18Z Update...
Medium on all elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          48  60  41  62 /  70  40   0   0
Atlanta         49  56  39  59 /  70  40   5   0
Blairsville     45  51  37  56 /  90  70  30   0
Cartersville    49  56  38  57 /  80  50   5   0
Columbus        50  60  40  62 /  50  30   0   0
Gainesville     48  56  40  59 /  80  50  10   0
Macon           50  61  41  63 /  50  40   0   0
Rome            50  56  38  58 /  90  40   5   0
Peachtree City  48  57  38  59 /  70  40   0   0
Vidalia         51  63  45  64 /  50  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 8 PM EST this evening for the following
zones: Baldwin...Bibb...Bleckley...Butts...Carroll...
Chattahoochee...Clayton...Cobb...Coweta...Crawford...Crisp...
DeKalb...Dodge...Dooly...Douglas...Emanuel...Fayette...
Glascock...Greene...Gwinnett...Hancock...Harris...Heard...
Henry...Houston...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Marion...Meriwether...Monroe...Montgomery...
Morgan...Muscogee...Newton...North Fulton...Paulding...Peach...
Pike...Pulaski...Putnam...Rockdale...Schley...South Fulton...
Spalding...Stewart...Sumter...Talbot...Taliaferro...Taylor...
Telfair...Toombs...Treutlen...Troup...Twiggs...Upson...Walton...
Warren...Washington...Webster...Wheeler...Wilcox...Wilkinson.

Flash Flood Watch until 7 PM EST this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

Wind Advisory from 1 AM to 7 PM EST Monday for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...31
LONG TERM....Baker
AVIATION...31
Hazardous weather outlook, Jan 22, 12:52 PM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EST SUN JAN 22 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1252 PM EST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...RARE HIGH RISK ISSUED FOR SEVERE STORMS PORTIONS OF CENTRAL
GEORGIA THIS AFTERNOON INTO EVENING...

INCREASED THREAT NOW FOR SOME STRONG LONG-TRACKED
TORNADOES...LARGE HAIL...AND DAMAGING WIND FOR PORTIONS OF CENTRAL
GEORGIA. SOUTHERN PARTS OF NORTH GEORGIA ALSO HAS A SLIGHT
ENHANCED RISK FOR SEVERE STORMS. A TORNADO WATCH IS NOW IN EFFECT
MAINLY ALONG AND SOUTH OF A LINE FROM CARROLLTON TO ALPHARETTA TO
RAYTOWN. THIS INCLUDES THE ENTIRE ATLANTA METROPOLITAN AREA. THE
WATCH IS VALID THROUGH 8PM THIS EVENING.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE LIKELY. LOCALIZED
FLOODING OF LOW LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE AS WELL
AS RISES ON CREEKS...STREAMS AND RIVERS. A FLASH FLOOD WATCH IS IN
EFFECT FOR MUCH OF NORTH AND CENTRAL GEORGIA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG GUSTY WINDS BEHIND THE STORM SYSTEM ARE EXPECTED MONDAY.
SEE THE CORRESPONDING WIND ADVISORY FOR MORE DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR 2 PM TO 10 PM THIS EVENING
ACROSS CENTRAL GEORGIA AND PORTIONS OF NORTH GEORGIA...GENERALLY
ALONG AND SOUTH OF A LAGRANGE...TO ATLANTA...TO ATHENS LINE.

SPOTTERS ARE ALSO ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jan 22, 2:13 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
213 PM EST SUN JAN 22 2017

GAZ082-083-093>095-221945-
Macon GA-Peach GA-Bibb GA-Houston GA-Twiggs GA-
213 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON...PEACH...
SOUTHERN BIBB...HOUSTON AND SOUTHWESTERN TWIGGS COUNTIES UNTIL 245 PM
EST...

At 213 PM EST...a strong thunderstorm was near Winchester, or 10
miles southwest of Perry...moving northeast at 50 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Perry, Fort Valley, Warner Robins, Centerville, Byron, Marshallville,
Robins Air Force Base, Saint Louis, Meadowdale, Sand Bed, Houston
Lake, Grove Park, Lakewood, Powerville, Moss Oak, Elberta, Middle
Georgia Regional Airport, Bonaire, Miami Valley and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.

LAT...LON 3246 8400 3274 8367 3251 8342 3233 8380
TIME...MOT...LOC 1913Z 231DEG 45KT 3239 8390

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jan 22, 3:15 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EST SUN JAN 22 2017

GAZ104>108-222045-
Crisp GA-Dooly GA-Sumter GA-Wilcox GA-Pulaski GA-
315 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRISP...EASTERN DOOLY...
SOUTHEASTERN SUMTER...NORTHWESTERN WILCOX AND SOUTHWESTERN PULASKI
COUNTIES UNTIL 345 PM EST...

At 315 PM EST...a strong thunderstorm was over Raines, or near
Cordele...moving northeast at 45 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cordele, Vienna, Unadilla, Pineview, Pinehurst, Cobb, East Crisp,
Fort Early, Georgia Veterans Memorial St Pk, Richwood, Mock Springs,
Finleyson, Pleasant View, Tippettville, Raines, Tremont and Wenona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.

LAT...LON 3184 8386 3184 8390 3186 8393 3188 8393
      3191 8392 3191 8400 3193 8402 3229 8369
      3229 8363 3214 8344 3182 8385 3182 8386
TIME...MOT...LOC 2015Z 222DEG 38KT 3193 8388

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jan 22, 3:58 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
358 PM EST SUN JAN 22 2017

GAZ083-084-096-097-107-222130-
Wilkinson GA-Laurens GA-Bleckley GA-Twiggs GA-Pulaski GA-
358 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILKINSON...WESTERN
LAURENS...BLECKLEY...SOUTHEASTERN TWIGGS AND NORTHWESTERN PULASKI
COUNTIES UNTIL 430 PM EST...

At 358 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Pulaski State Prison, or near
Hawkinsville...moving northeast at 50 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Cochran, Hawkinsville, Jeffersonville, Dudley, Danville, Montrose,
Allentown, Browndale, Coley Station, Tarversville, Mobley Crossing,
Magnolia, Royal, District Path, Ocmulgee Public Fishing Area, Paulk,
Goldsboro, Rebie, Cary and Hartford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3229 8361 3239 8353 3240 8352 3239 8350
      3241 8348 3244 8349 3245 8350 3246 8349
      3248 8350 3249 8349 3249 8350 3274 8332
      3255 8304 3222 8350
TIME...MOT...LOC 2058Z 221DEG 42KT 3233 8351

WIND...50MPH
Local storm report, Jan 22, 4:24 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TORNADO          4 W OWENSBORO           31.89N  83.49W
01/22/2017                   WILCOX             GA   AMATEUR RADIO

            PRELIMINARY REPORT OF DAMAGE TO 4 HOMES ABOUT 4 MILES
            NORTH OF REBECCA ON HWY 112.

&&

EVENT NUMBER FFC1700158

DJN
Local storm report, Jan 22, 4:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          2 SW KRAMER             31.94N  83.41W
01/22/2017                   WILCOX             GA   BROADCAST MEDIA

            DAMAGED REPORTED ALONG AMERICAN LEGION RD....WITH
            HOUSES HEAVILY DAMAGED....SEMI TRUCKS TURNED OVER...AND
            TREES DOWN.

&&

EVENT NUMBER FFC1700159

GEO
Special weather statement, Jan 22, 4:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
457 PM EST Sun Jan 22 2017

GAZ030>033-041>045-052>057-066>070-078>081-089>093-102>106-230000-
Polk-Paulding-Cobb-North Fulton-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Heard-Coweta-Fayette-Clayton-Spalding-Henry-
Troup-Meriwether-Pike-Upson-Lamar-Harris-Talbot-Taylor-Crawford-
Muscogee-Chattahoochee-Marion-Schley-Macon-Stewart-Webster-Sumter-
Dooly-Crisp-
457 PM EST Sun Jan 22 2017

...BRIEF PERIOD OF STRONG GUSTY WINDS BEHIND STRONG SURFACE LOW...

A strengthening area of low pressure moving across north Georgia
is causing a brief period of strong wind gusts 30 to 45 MPH,
mainly from the west-southwest. Areas in west-central Georgia,
from Atlanta to Macon to Columbus, can expect the gusty winds
through around 7PM EST. Expect a few downed trees and powerlines
with these brief gusty winds.

The stronger winds will likely spread north and east across the
remainder of north and central Georgia through early this evening,
but should not last for more than 1 to 2 hours.

DJN

The radar

The Robins AFB radar (KJGX), 105 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Telfair

When
January 22, 5:05 PM EST to 7:00 PM EST
Where
Telfair County, 8.84 mi SE of Workmore to 0.86 mi SW of Lumber City
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.841, -82.822

Emergency Manager reported one dirt road washed out in the southern portion of the county.

Flash Flood, Wheeler

When
January 22, 5:15 PM EST to 7:00 PM EST
Where
Wheeler County, 7.26 mi SE of Jordan to 6.73 mi SE of Jordan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.949, -82.591

Emergency Manager reported one dirt road washed out in the southern portion of the county.

Flash Flood, Toombs

When
January 22, 5:25 PM EST to 7:00 PM EST
Where
Toombs County, 0.24 mi SW of Grays Landing to 0.14 mi SE of Grays Landing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.967, -82.432

Emergency Manager reported several inches of water covering Gray's Landing Road near Benton Lee's Steakhouse.

Flash Flood, Chattooga

When
January 22, 8:00 PM EST to January 23, 1:00 AM EST
Where
Chattooga County, 1.4 mi SSE of Summerville to 0.4 mi E of Summerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.461, -85.341

Emergency Management reported several roads were flooded in portions of Summerville due to heavy rainfall. In total, 3 to 4 inches of rainfall occurred in a short period.

Flash Flood, Floyd

When
January 22, 8:20 PM EST to January 23, 3:30 AM EST
Where
Floyd County, 0.67 mi SW of Coosa to 0.73 mi E of Lavender
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
34.242, -85.358

Law Enforcement reported several road closures in the Coosa and greater Rome areas due to the heavy rainfall. Rainfall amounts of 3 to 5 inches with locally higher amounts contributed to a drain collapsing on Wayside Road in eastern Floyd County. Nearby, flood waters across Ward Mountain Road swept a car into a culvert near Dozier Creek. Additionally, large portions of southbound Highway 27 north of Rome were flooded.

Flash Flood, Gordon

When
January 22, 9:00 PM EST to January 23, 3:30 AM EST
Where
Gordon County, 2.46 mi W of Sugar Vly to 1.84 mi SSW of Sugar Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.544, -85.063

Emergency Management reported water over the roadway at Baugh Mountain Road and Bandy Lake Road.

Flash Flood, Gordon

When
January 22, 9:15 PM EST to January 23, 3:30 AM EST
Where
Gordon County, 1.06 mi SW of Blackwood to 1.37 mi SSE of Blackwood
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.440, -84.914

Emergency Management reported water over the roadway at Langford Road. Additionally, a mudslide resulting from the heavy rainfall occurred at Union Grove Church Road. Numerous other roads experienced ponding of water due to poor drainage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676920, 676918, 676914, 676895, 676883, 676886, 676890.